Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Birmingham, AL

March 16, 2021Marion County, Alabama

NWS Birmingham, AL issued this special weather statement at Mar 16, 2021, 1:18 AM CDT for Marion County, Alabama. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 16, 2021, 1:18 AM CDT (06:18 UTC)
Expired
Mar 16, 2021, 2:15 AM CDT
In force
57 min
Issued by
NWS Birmingham, AL

County Marion County, AL

The radar

The Columbus AFB radar (KGWX), 55 km from the middle of the area, began a volume at 06:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 6.3 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2021-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1448 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2021-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1448 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
711 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
2.2
Supercell composite
9.6

Open this sounding in Storm Lab

The text

As transmitted.

972 
WWUS84 KBMX 160618
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
118 AM CDT Tue Mar 16 2021
 
ALZ011-160715-
Marion AL-
118 AM CDT Tue Mar 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MARION COUNTY UNTIL 215
AM CDT...

At 116 AM CDT, Doppler radar was tracking a strong thunderstorm near
New Salem, or 9 miles southeast of Fulton, moving northeast at 40
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Hamilton, Hackleburg, Weston, Bear Creek, Tessner, Bexar, Pigeye,
Shottsville and Upper Bear Creek Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3431 8765 3408 8820 3432 8817
TIME...MOT...LOC 0616Z 245DEG 35KT 3417 8828 

$$

25/Owen

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Mar 15, 7:10 PM CDT, 6 hours 8 minutes earlier.

Area forecast discussion, Mar 15, 7:10 PM CDT, 6 hours 8 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
710 PM CDT Mon Mar 15 2021

.UPDATE...
For 00Z Aviation.

&&

.SHORT TERM...
/Updated at 1157 AM CDT Mon Mar 15 2021/

Well advertised frontal boundary is currently making its way into
the northwestern portion of the state. It is a bit on the
lackluster side at this time given the weak forcing and decreasing
shear. However, there is enough instability that it will need to
be watched for further development through this afternoon and
evening. It should become less active overnight as the boundary
sags further south, although the warm sector should see some
additional development with an outside chance of a strong storm or
two.

Tomorrow, the boundary will stall and become a focus for
additional storms, especially through the heating of the day.
Additional activity some of which could be strong or marginally
severe would be along or south into the building and robust warm
sector. Most of the activity will remain loosely organized given
the absence of deep layer shear.

17/KLAWS

Previous short-term discussion:
/Updated at 324 AM CDT Mon Mar 15 2021/

Two waves of severe weather are possible today and tomorrow.

Today.

A cold front will move through Northern Mississippi this morning,
associated with an occluded low pressure system lifting through the
Central Plains. Meanwhile, we have a backdoor cold front that will
move east to west through Georgia later this morning as well,
wedging Central AL in the middle, allow for abundant southerly flow
and moisture advection. Models show much of West-Central AL
destabilizing fairly quickly ahead of the frontal boundary to our
west with CAPE values reaching 1500-2000+ J/kg. As this line of
storms initially moves into our west and northwestern areas, there's
sufficient shear along with the instability to support strong to
severe storms. However, the overall forcing that could initiate the
convection begins to weaken considerably as the surface low builds
eastward, separating from the upper level low that lifts northward.
Current thinking is that we'll have numerous showers and
thunderstorms across the northwestern half of Central AL through
Monday afternoon associated with ascent in this wedge pattern, even
if the main cold front doesn't quite make it into our area. A few of
these storms could put down damaging wind gusts given the
thermodynamic support. A brief tornado cannot be ruled out, though
without the surface-based convergent forcing, we shouldn't see a
widespread tornado threat.

Tuesday.

As the surface low separates from the upper low and shifts eastward
through the Ohio Valley late Monday night into Tuesday (after
midnight), the cold front essentially meshes with the backdoor cold
front boundary and everything pushes southward through Central AL.
Along this boundary, we could see an re-intensification of
convection generally along and south of I-59. The unstable air mass
across much of the area somewhat stabilizes with the loss of
daytime heating, but still remains unstable with CAPE values
ranging from 800-1200 J/kg. The wind profiles show more veering of
the surface winds by this point, so the tornado threat might
decrease, but I wouldn't completely rule it out. A few of the CAMs
pick up on this increased convection overnight and into the day
on Tuesday, though the vary on the coverage and location.
Therefore, the severe weather risk will likely continue into
tomorrow. The southern extent of the risk will depend on how far
south the frontal boundary reaches on Tuesday before it starts
lifting northward as an effective warm front.

25/Owen

.LONG TERM...
/Updated at 225 PM CDT Mon Mar 15 2021/

Significant Severe Weather Expected Wednesday

Fast southwest flow will be well-established aloft as we head
into the long-term forecast period. A potent upper low will be
moving out of New Mexico into into Northwest Texas. Global
modeling remains in good agreement with the upper low moving east
into the Mid South region late Wednesday into the day Thursday.
Shortwave disturbances will ripple over the area aloft as we go
through the day on Wednesday. Expect the upper low to move east
across the Tennessee Valley region Thursday through Friday with
residual troughing persisting across the eastern and central
portions of the area as we approach the next weekend.

At the surface, a stationary front from today's system currently
moving into the area is expected to be draped from west to east
across our central counties early Wednesday morning. This boundary
will lift northward as a warm front through the morning hours
with shower and thunderstorm activity most likely near and north
of the boundary. A more subtle coastal/marine front is depicted in
some lower-level moisture fields which will move northward into
the forecast area through the morning hours.

Wednesday.

We expect potentially three opportunities for severe weather on
Wednesday. The first being the northward advancement of the warm
front during the morning hours along with the coastal/marine
airmass advecting northward into the area as low-level winds
increase off the surface. Storms may initially be more elevated in
nature, posing more of a hail risk but are expected to become
more rooted toward the surface as moisture increases further from
the south. A second and more concerning round will potentially
develop from midday through the mid afternoon time frame as the
environment further destabilizes while the low-level Jet
approaches from the west. Instability values look to exceed 2000
J/kg with 0-1 km storm-relative helicity values over 150 m2/s2
from most depictions. The moist low-level environment also
supports lower cloud bases further increasing the risk for
circulations aloft to reach the surface. Finally, the Pacific
Front will act as a focusing mechanism for severe convection along
and potentially ahead of the front as it advances east across the
area Wednesday evening and into the night.

As far as uncertainties go, there is high confidence in an
abundance of wind speed and directional shear with more than
sufficient hodograph curvature for rotating storms. A robust Low-
Level Jet and sufficient 0-6 km bulk shear values will favor
organized severe convection. Instability is a bit more
questionable though the environment will be warm, moist and
unstable in the lower levels as a certainty. If low-level
advection is stronger from the south, that will help to further
increase the magnitude of instability as will be the case if we
see breaks in the cloud cover through the morning hours on
Wednesday for the convective potential in the afternoon and
evening. A question also arises on the magnitude of a capping
inversion in the warm sector airmass from mid morning through
early afternoon and whether instability can sufficiently build
before being released convectively. The exact placement of the
surface features along with magnitude of advection and cap
strength will be assessed better with the higher-resolution
guidance we will have access to as we get closer to the event
time.

Overall, all modes of severe weather are expected from tornadoes,
some potentially significant, damaging straight-line winds and
large hail. Severe convective risk will persist across the
forecast area all day Wednesday into Wednesday night. Despite the
loss of daylight in the evening and into the overnight hours
Wednesday night, more than sufficient dynamics are expected to
compensate for gradual decreasing low-level instability. There
will be heavy rain potential through this period as well,
especially when accounting for activity ongoing today and Tuesday.
Ground conditions are dry and vegetation is out of dormancy so
these factors will help to limit flooding concerns but some
localized flooding may result, especially in low-lying and poor
drainage areas.

It is strongly emphasized that now is the time to prepare for
multiple convective hazards. Ensure you have multiple reliable
methods to receive weather warnings, have your emergency supplies
ready and know where to go when severe weather approaches your
area.

Thursday through Saturday.

Beyond Wednesday, we will have improving conditions through the
day on Thursday as shower and thunderstorm activity become
increasingly confined to the east of the state. Cooler and drier
air will move in from the northwest. Residual troughing aloft and
a more northeast low-level flow looks to promote wedging effects,
resulting in cooler temperatures northeast into the weekend with
some increase in clouds. I maintained a dry forecast for this
issuance but some low-end PoPs may be needed for our northeast
counties Saturday into Sunday if trends continue.

05

&&

.AVIATION...
00Z TAF Discussion.

Some non VFR conditions may occur in SHRAs this evening, but for
the most part we are VFR to start. Conditions will deteriorate
overnight as MVFR first this evening, then IFR and below
conditions will develop after midnight and spread across C AL.
We remain in a wet and unsettled atmosphere for the next couple of
days. Waves of convection will continue through the forecast as an
upper low moves slowly across the W US ejecting shortwaves across
the Deep South in the SW/WSW upper flow.

08

&&

.FIRE WEATHER...

Unsettled conditions are expected through mid week with increasing
chances for showers and thunderstorms. Conditions will improve
through the day on Thursday with cooler and drier weather moving
into the area later this week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     55  72  54  73  57 /  90  80  60  80  90
Anniston    59  72  58  77  58 /  90  80  60  80 100
Birmingham  62  74  61  78  56 /  90  80  70  90  90
Tuscaloosa  63  76  62  81  54 /  80  80  70 100  90
Calera      62  74  60  78  57 /  90  90  70  80  90
Auburn      61  72  60  76  60 /  20  90  70  50 100
Montgomery  64  77  62  81  60 /  20  90  70  60 100
Troy        64  79  62  81  61 /  20  80  70  40 100

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&

17/25/05/08
Hazardous weather outlook, Mar 15, 7:21 PM CDT, 5 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
721 PM CDT Mon Mar 15 2021

ALZ011>015-017>050-170330-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
721 PM CDT Mon Mar 15 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

A couple severe storms may occur during the overnight and early
morning hours. The primary hazards are large hail and damaging
winds. A brief tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Severe thunderstorms are possible again through 10 pm Tuesday for
much of Central Alabama. Damaging winds and large hail are the main
threats. A brief tornado cannot be ruled out.

Severe storms are likely Wednesday afternoon into early Thursday
morning. Threats include strong tornadoes, large hail, and damaging
winds up to 60 mph. Stay tuned for forecast updates.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
on Monday, Tuesday, and again on Wednesday and Wednesday night.
Please follow all local, state, and CDC guidelines in regards to
travel.

In the hours before

Local storm report, Mar 15, 9:46 PM CDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
946 PM CDT MON MAR 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0942 PM     HAIL             1 ENE GADSDEN MALL      34.00N 85.99W
03/15/2021  E0.70 INCH       ETOWAH             AL   PUBLIC

            DIME SIZED HAIL REPORTED AT GADSDEN LOWES.

&&

GMS
Local storm report, Mar 15, 10:02 PM CDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1002 PM CDT MON MAR 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0937 PM     HAIL             1 NW GADSDEN MALL       34.00N 86.02W
03/15/2021  M1.00 INCH       ETOWAH             AL   PUBLIC

            A COUPLE REPORTS OF HAIL AT QUARTER SIZE IN
            THE GADSDEN AREA.

&&

GMS
Special weather statement, Mar 16, 1:18 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
118 AM CDT Tue Mar 16 2021

ALZ011-160715-
Marion AL-
118 AM CDT Tue Mar 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MARION COUNTY UNTIL 215
AM CDT...

At 116 AM CDT, Doppler radar was tracking a strong thunderstorm near
New Salem, or 9 miles southeast of Fulton, moving northeast at 40
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Hamilton, Hackleburg, Weston, Bear Creek, Tessner, Bexar, Pigeye,
Shottsville and Upper Bear Creek Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3431 8765 3408 8820 3432 8817
TIME...MOT...LOC 0616Z 245DEG 35KT 3417 8828

25/Owen

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 9:32 PM CDTSevere Thunderstorm WarningBMXEtowah19 min
Mar 16, 1:59 AM CDTSpecial Weather StatementBMXMarion31 min
Mar 16, 2:20 AM CDTSpecial Weather StatementBMXMarengo40 min
Mar 16, 3:15 AM CDTSpecial Weather StatementBMXMarengo30 min
Mar 16, 3:22 AM CDTSevere Thunderstorm WarningBMXMarengo38 min
Mar 16, 3:32 AM CDTAreal Flood AdvisoryBMXMarengo3 hr
Mar 16, 3:41 AM CDTTornado WarningBMXMarengo34 min
Mar 16, 6:09 AM CDTSpecial Weather StatementBMXDallas51 min
Mar 16, 9:44 AM CDTAreal Flood AdvisoryBMXMarengo3 hr
Mar 16, 10:06 AM CDTRiver Flood WarningBMXGreene, Hale, Marengo7 days
Mar 16, 10:58 AM CDTAreal Flood AdvisoryBMXDallas, Perry3 hr
Mar 16, 12:06 PM CDTAreal Flood AdvisoryBMXDallas3 hr
Mar 16, 12:58 PM CDTSpecial Weather StatementBMXLowndes47 min
Mar 16, 1:24 PM CDTSpecial Weather StatementBMXMontgomery36 min
Mar 16, 2:00 PM CDTSpecial Weather StatementBMXBullock45 min
Mar 16, 2:24 PM CDTSevere Thunderstorm WarningBMXBullock, Pike36 min
Mar 16, 3:00 PM CDTSpecial Weather StatementBMXBarbour45 min
Mar 16, 3:41 PM CDTSpecial Weather StatementBMXBarbour49 min
Mar 16, 4:46 PM CDTAreal Flood AdvisoryBMXBarbour, Bullock, Pike3 hr
Mar 16, 5:33 PM CDTSpecial Weather StatementBMXGreene27 min

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.